Topiramate And Birth Control Interaction
We must remember the topiramate and birth control interaction! The case: A 33 year old female has had an increase in the frequency of migraines over the last few months. She has had about 6 episodes in the last month. These episodes have lasted nearly 24 hours each. The mirgraines have greatly impacted her quality of life and her triptan use has been escalating.
She was initially placed on propranolol 10 mg twice daily and was titrated upward over a period of a few weeks. She did not like the propranolol and wanted to use a different medication as the propranolol “zonked” her out. The sedative side effect started even at the low dose and got worse as the dose was increased.
She was transitioned to topiramate with relatively good success. He migraines went down to about 1 per month on average. Three months following initiating the topiramate, she found out that she was pregnant. She had been taking birth control on a regular basis and did not understand how this happened.
The topiramate and birth control interaction is a significant one and in this patient population where pregnancy is a concern and migraines can coexist, it can be a challenge to try to find an agent that prevents migraines and also doesn’t cause issues pertaining to pregnancy. Also remember that valproic acid is usually avoided due to risk to the baby if a patient does become pregnant.
Enjoy the blog? My 30 medication mistakes is something I created to help other pharmacist and healthcare professionals! – Simply following the blog will get you free access!